This study was carried out at the Department of Large Animal Internal Medicine, Faculty of Veterinary Medicine, Ghent University, Belgium.
Acute and Long-Term Cardiomyopathy and Delayed Neurotoxicity after Accidental Lasalocid Poisoning in Horses
Version of Record online: 21 APR 2012
Copyright © 2012 by the American College of Veterinary Internal Medicine
Journal of Veterinary Internal Medicine
Volume 26, Issue 4, pages 1005–1011, July-August 2012
How to Cite
Decloedt, A., Verheyen, T., De Clercq, D., Sys, S., Vercauteren, G., Ducatelle, R., Delahaut, P. and van Loon, G. (2012), Acute and Long-Term Cardiomyopathy and Delayed Neurotoxicity after Accidental Lasalocid Poisoning in Horses. Journal of Veterinary Internal Medicine, 26: 1005–1011. doi: 10.1111/j.1939-1676.2012.00933.x
- Issue online: 13 JUL 2012
- Version of Record online: 21 APR 2012
- Manuscript Accepted: 10 MAR 2012
- Manuscript Revised: 23 FEB 2012
- Manuscript Received: 15 NOV 2011
- Cardiac troponin I;
Horses are extremely susceptible to ionophore intoxication. Although numerous reports are available regarding monensin, little is known about lasalocid toxicity.
To describe accidental lasalocid poisoning on a farm in Belgium.
Eighty-one horses, of which 14 demonstrated clinical signs from day 0–21 after being fed a new concentrate batch. One horse died on day 20 and another on day 27.
The most severe cases (n = 7), admitted to the clinic on day 29–46, underwent cardiac examination and blood biochemical analysis, including determination of plasma cardiac troponin I (cTnI) at admission and during follow-up. On day 57–70, cardiac examination, cTnI determination or both were undertaken on 72 remaining horses.
Short-term effects of lasalocid intoxication included inappetance, lethargy, sweating, and muscular weakness. All 7 horses admitted to the clinic demonstrated signs of myocardial degeneration such as increased cTnI, dysrhythmia and reduced myocardial contractility. Four horses developed ataxia on day 40–50. Five horses died or were euthanized on day 30–370, 2 horses recovered fully and returned to previous athletic use. None of the 72 remaining horses exhibited clinical signs between day 57–70, but 34 had dysrhythmia and 13 had increased cTnI concentrations. After a period of rest, all horses returned to their previous work. Lasalocid was detected in hepatic tissue of 2 necropsied horses.
Conclusions and Clinical Importance
Lasalocid intoxication induced myocardial and neurological damage. Although uncommon, this should be included as differential diagnosis for unexplained inappetance, signs of depression, cardiomyopathy, and ataxia in horses.